Alert archive / Texas / Flash Flood Warnings in 2013
Flash Flood Warning 4, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 23, 2013, 8:28 PM CDT for Howard County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2013, 8:28 PM CDT (01:28 UTC)
- Expired
- May 23, 2013, 9:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Howard County, TX
The radar
The Midland/Odessa radar (KMAF), 81 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:50 PM CDT | FLASH FLOOD | Big Spring, TX | THE 1300 BLOCK OF 6TH STREET, PORTIONS OF 3RD STREET AND THE INTERSECTION OF ALAMESA AND PARKWAY WERE ALL FLOODED. A TAXI CAB WAS REPORTED PUSHED OFF THE ROAD IN BIG SPRING. |
| May 23, 9:35 PM CDT | HEAVY RAIN 2.43 | Se Big Spring, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2419 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
501 WGUS54 KMAF 240128 FFWMAF TXC227-240230- /O.NEW.KMAF.FF.W.0004.130524T0128Z-130524T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 828 PM CDT THU MAY 23 2013 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... HOWARD COUNTY IN WEST TEXAS... * UNTIL 930 PM CDT * AT 824 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WIDESPREAD THUNDERSTORMS ACROSS HOWARD COUNTY PRODUCING VERY HEAVY RAIN. RAINFALL OF ONE TO TWO INCHES COULD OCCUR IN A SHORT AMOUNT OF TIME RESULTING IN FLASH FLOODING...PARTICULARLY IN THE BIG SPRING AREA AT LOW WATER CROSSINGS AND OTHER FLOOD PRONE AREAS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FAIRVIEW IN MITCHELL COUNTY...VINCENT...LUTHER...KNOTT AND FAIRVIEW. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. && LAT...LON 3252 10165 3252 10118 3209 10119 3209 10169 $$ 05
1 follow-up statement
602 WGUS74 KMAF 240210 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 910 PM CDT THU MAY 23 2013 TXC227-240230- /O.CON.KMAF.FF.W.0004.000000T0000Z-130524T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HOWARD- 910 PM CDT THU MAY 23 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR HOWARD COUNTY... AT 850 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HEAVY RAINFALL AND FLOODING IN BIG SPRING. HIGH WATER WAS REPORTED ON THE 1300 BLOCK OF 6TH STREET...PORTIONS OF 3RD STREET...AND AT ALAMESA AND PARKWAY. AT 906 PM CDT...HEAVY RAINFALL CONTINUED TO FALL OVER BIG SPRING...AND MUCH OF CENTRAL AND SOUTHERN HOWARD COUNTY. THEREFORE...THE FLASH FLOOD WARNING WILL CONTINUE THROUGH 930 PM CDT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED BIG SPRING...VINCENT...VEALMOOR...LUTHER...KNOTT AND FAIRVIEW. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHWESTERN TEXAS. && LAT...LON 3209 10169 3252 10165 3252 10118 3209 10119 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 6:49 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 23, 6:49 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 649 PM CDT THU MAY 23 2013 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... FOCUS THIS FORECAST IS AROUND THE POTENTIAL FOR STORMS SOME SEVERE AROUND THE AREA. FOR THE NEAR TERM THE POTENTIAL FOR SEVERE STORMS AT TAF SITES IN MINIMAL. STILL WILL KEEP TEMPO GROUPS THRU 02Z-05Z POSSIBLE MVFR CIGS ASSOCD WITH TSTMS. ANOTHER ROUND OF STORMS POSSIBLE LATER FRI PM AND HAVE INCLUDED PROB30. && .PREV DISCUSSION... /ISSUED 222 PM CDT THU MAY 23 2013/ DISCUSSION... A MOIST AND UNSTABLE ENVIRONMENT IS TAKING SHAPE THIS AFTERNOON WITH DEWPOINTS IN THE 50S AND 60S AND CAPE VALUES IN EXCESS OF 3 KJ/KG ACROSS AREAS EAST OF A DRYLINE LOCATED ACROSS THE PERMIAN BASIN AND TRANS PECOS. CONVECTION HAS ALREADY DEVELOPED ACROSS THE DAVIS MOUNTAINS AND SOUTHEAST NEW MEXICO AND IT IS EXPECTED TO CONTINUE TO DEVELOP AND EXPAND IN COVERAGE ACROSS THE CWA. MID LEVEL LIFT IS PRESENT WITH GOOD OMEGA VALUES AND A SHORTWAVE MOVING NEAR THE AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH THE GOOD MOISTURE...LIFT AND INSTABILITY PRESENT. A TORNADO WATCH AND SEVERE THUNDERSTORM WATCH ARE IN EFFECT UNTIL 10 PM CDT. THE SOMEWHAT MODEST SHEAR VALUES WOULD BE THE ONLY PROHIBITING FACTOR KEEPING STORMS FROM REACHING SEVERE LEVELS. MODELS INDICATE A POSSIBLE MCS DEVELOPING NEAR CHILDRESS TX LATE THIS EVENING AND MOVING SOUTHWARD DURING THE OVERNIGHT HOURS. THE STORM COMPLEX MAY IMPACT THE NORTHEAST PERMIAN BASIN DURING THE EARLY MORNING HOURS ON FRIDAY BUT THIS MAY CHANGE AS NEW MODEL DATA COMES IN THIS EVENING. EXPECT MORE STORMS TO DEVELOP DURING THE DAY FRIDAY AS LOW LEVEL MOISTURE WILL REMAIN PLENTIFUL AND UPPER LIFT WILL REMAIN OVER THE AREA BUT UNCERTAINTY REMAINS AS TO WHERE THE CONVECTION WILL DEVELOP. LAPSE RATES...CAPE AND SHEAR APPEAR TO BE LESS IMPRESSIVE SO DO NOT EXPECT MUCH IF ANY IN TERMS OF SEVERE THUNDERSTORMS. PWATS REMAIN ABOVE 1 INCH THROUGH MUCH OF THE DAY FRIDAY SO HEAVY RAIN WILL BE THE BIGGEST CONCERN WITH THE CONVECTION. KEPT RAIN AND STORMS IN THE FORECAST FOR SATURDAY WITH MID LEVEL LIFT NEAR THE AREA AND LOW LEVEL MOISTURE STILL PRESENT. THE RAIN COOLED AIR AND INCREASED CLOUD COVER IS EXPECTED TO KEEP DAYTIME HIGHS FOR FRIDAY AND SATURDAY SLIGHTLY BELOW NORMAL VALUES. RAIN CHANCES DECREASE FOR SUNDAY AS THE SHORTWAVES MOVE EAST OF THE AREA. DURING THE EARLY PART OF NEXT WEEK...AN UPPER LEVEL TROUGH WILL REMAIN ACROSS THE WESTERN CONUS LEAVING THE REGION IN SOUTHWEST FLOW ALOFT. A DRYLINE WILL BE PRESENT DURING THE AFTERNOON HOURS SO STORMS WILL REMAIN A SLIGHT POSSIBILITY. THE UPPER TROUGH WILL MOVE EASTWARD DURING MID WEEK WITH THUNDERSTORM CHANCES BECOMING MORE POSSIBLE DUE TO INCREASING UPPER LIFT AND LOW LEVEL MOISTURE. DECREASING HEIGHTS WITH THE APPROACH OF THE UPPER TROUGH WILL KEEP TEMPERATURES FROM GETTING TOO HOT NEXT WEEK. MORNING LOWS ARE EXPECTED TO STAY ON THE WARM SIDE DUE TO THE PRESENCE OF GOOD LOW LEVEL MOISTURE. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, May 23, 4:27 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 427 PM CDT THU MAY 23 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-242130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 427 PM CDT THU MAY 23 2013 /327 PM MDT THU MAY 23 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...REMAINDER OF THIS AFTERNOON TONIGHT SCATTERED THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED ACROSS SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE EVENING. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN ARE EXPECTED. SEVERE WEATHER WILL BE POSSIBLE OVER THE PERMIAN BASIN INTO THE LOW ROLLING PLAINS. SOME STORMS IN THIS AREA WILL BE CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZED HAIL...WIND GUSTS IN EXCESS OF 65 MPH...ISOLATED TORNADOES...AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. THOUGH SOME STORMS COULD BE STRONG...PARTICULARLY SATURDAY...THOUGH ORGANIZED SEVERE WEATHER IS NOT CURRENTLY EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 23, 7:03 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 3 S SEMINOLE 32.67N 102.65W
05/23/2013 M60 MPH GAINES TX ASOS
&&
ANDREW.ARNOLDLocal storm report, May 23, 7:05 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
705 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD SNYDER 32.71N 100.92W
05/23/2013 SCURRY TX FIRE DEPT/RESCUE
TWO HIGH WATER RESCUES BY SCURRY COUNTY FIRE DEPARTMENT
&&
ANDREW.ARNOLDLocal storm report, May 23, 7:18 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM NON-TSTM WND GST 5 SW HOVEY 30.55N 103.41W
05/23/2013 E50 MPH BREWSTER TX LAW ENFORCEMENT
NO HAIL REPORTED
0705 PM FLASH FLOOD GAIL 32.77N 101.45W
05/23/2013 BORDEN TX LAW ENFORCEMENT
CREEKS FLOODING INTO LOCAL ROADS
0710 PM HAIL HERMLEIGH 32.64N 100.76W
05/23/2013 M1.00 INCH SCURRY TX EMERGENCY MNGR
&&
ANDREW.ARNOLDLocal storm report, May 23, 7:33 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM FLASH FLOOD GAIL 32.77N 101.45W
05/23/2013 BORDEN TX LAW ENFORCEMENT
CREEKS FLOODING INTO LOCAL ROADS.
&&
GREGORY.MURDOCHLocal storm report, May 23, 7:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 3 E SNYDER 32.71N 100.86W
05/23/2013 M73 MPH SCURRY TX MESONET
&&
GREGORY.MURDOCHLocal storm report, May 23, 7:43 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT THU MAY 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 2 S SNYDER 32.68N 100.92W
05/23/2013 SCURRY TX FIRE DEPT/RESCUE
FLASH FLOODING ON HIGHWAY 350
&&
ANDREW.ARNOLDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:07 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| May 23, 7:09 PM CDT | Flash Flood Warning | MAF | Borden | 3 hr |
| May 23, 7:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Mitchell, Scurry | 61 min |
| May 23, 7:44 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 46 min |
| May 23, 8:14 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Glasscock, Howard, Martin | 61 min |
| May 23, 9:26 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Mitchell | 2 hr |
| May 23, 9:29 PM CDT | Special Weather Statement | MAF | Glasscock | 61 min |
| May 23, 9:33 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 27 min |
| May 23, 9:51 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 54 min |
| May 23, 10:10 PM CDT | Flash Flood Warning | MAF | Glasscock, Mitchell | 3 hr |
| May 23, 10:25 PM CDT | Special Weather Statement | MAF | Terrell | 65 min |
| May 23, 10:38 PM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
| May 23, 11:34 PM CDT | Areal Flood Advisory | MAF | Reagan | 116 min |
| May 23, 11:34 PM CDT | Special Weather Statement | MAF | Reagan | 56 min |
| May 23, 11:36 PM CDT | Special Weather Statement | MAF | Reagan | 54 min |
Nearby
Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.